A nurse is preparing for the discharge of a patient with type 1 diabetes with a history of PE (pulmonary embolism). The physician writes an order for heparin to be continued at home: "5000 u heparin sodium by subcutaneous injection twice daily for 1 week." Which of the following should the nurse do next?
•The nurse should call the physician to have the order rewritten.
•The use of "u" for unit is on the Joint Commission's official list of "Do Not Use" abbreviations. "U" could be mistaken for 4, O, or cc. The requirement is to write "units".
•Other unapproved abbreviations include IU, QD and QOD or any version of it, trailing zeros or lack of leading zeros, MS (can mean magnesium sulfate or morphine sulfate), MSO4 and MgSO4 (which are easily confused for one another).
•Providing discharge teaching about signs of bleeding and what to report will be important if the order is clarified and the patient does go home with this drug, but the nurse needs to address this first.
•Providing discharge teaching about how to self-inject is not the top priority and may be unnecessary because the patient is a type 1 diabetic who likely has self-injecting skills already.
•Check the patient's PT/INR is incorrect because this lab is not used to monitor heparin effect (aPTT is used for